Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have a dry hacking cough. Prescribed with adavir to help ease. Suggest?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I have a dry hacking cough that wakes me up at night, my family doctor thinks it is allergies and I was put on advair to help ease the coughs, so far it has not helped me.
Posted Tue, 21 May 2013 in Lung and Chest disorders
Answered by Dr. Mayank Bhargava 48 minutes later
Welcome to XXXXXXX forum.

Let me know your other associated symptoms along with mentioned?
Do you have fever/ chest pain/ running nose or blockage of nose?
Do you have feeling of slippage of liquids from nose via throat to food pipe? It is known as "Postnasal drip" in medical term?
Are you a smoker or past history of smoking?
At what time cough is worsening?

Exact diagnosis could be made on the basis of your supportive symptoms.
With the available described symptoms, there could be possibility of Asthma as cough is causing you to wake up at night.
Asthmatic cough gets worsen at night times or in cold environment.
Other possibility could be Cough variant asthma, Postnasal drip, irritation of central cough receptors.
Cough variant asthma (CVA) is a type of asthma in which clinical examination and all relevant investigations are normal and patient makes complaints of chest tightness and suffocation.
Inhaler bronchodilators (containing beta 2 agonist and anticholinergics) are the preferred choice of drug for CVA.
Advair contains Salmeterol and Fluticasone while you should take combination of salmeterol and Tiotropium on written prescription.
Tonsils are generally a protective guard and removal may put at increased risk of getting infection.

You should consult with XXXXXXX medicine specialist/ chest physician and should go for thorough check up.
You should also go for complete blood count, erythrocyte sedimentation rate, chest x XXXXXXX spirometry.

You should continue with your prescribed medicine and you should also take Benzanotate along with codeine sulphate syrup on written prescription from your treating doctor.

You should avoid cold drinks, sour and oily food.
Perform, gargles three times in a day; a glass of lukewarm water with a pinch of salt.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Have a dry hacking cough. Prescribed with adavir to help ease. Suggest? 44 minutes later
Hello Dr. Bhargava,

I will answer your follow up questions.

I do have some post nasal drip, occasionally but not all the time my nose is
runny. It is always a clear liquid. I do not have chest pain. Occasionally
when I cough it hurts but lower like it is in my lungs and feels more liked
I pulled something, not acute pain. I do have allergies to tree pollen and dust mites. The pollen count has been very high. Our bed and my pillows are covered with the allergy blocking covers and we wash the sheets it hot water often. When I did go to the doctor for this last week I had a low grade fever I think it was 99 degrees, a week earlier I did spike a temp of 101 but I thought that was the flu.

I am a smoker and know that is not helping. I do want to quit. I am just not sure how to do it.

My symptoms are worse at night. For the past 2 weeks all but 2 nights I have woken up with the hacking cough. The doctor did give me the cough syrup with codeine and those 2 nights it helped but the others it did not and I am out of it now.

I hope this information helps.

Answered by Dr. Mayank Bhargava 9 minutes later
There could also be possibility of smoking induced pulmonary damage which is also known as COPD (Chronic obstructive pulmonary disease).
You should take above advised bronchodilators, Acebrophylline, decongestants and NSAIDs, and anti allergic for relief of your symptoms.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor